Share this article

print logo

BY LAND OR BY SEA, GETTING A GRIP ON MOTION SICKNESS

You've been planning your trip for months. You waited anxiously for your passport and raced to the port, but now all your worries are behind you. You uncork the champagne and lean back in a deck chair, ready to enjoy your dream cruise. And then suddenly you are struck by the undeniable sensation that you are going to throw up.

What you have is not the flu, but seasickness. It is one of the most common forms of motion sickness, which also can occur when riding in cars, trains or airplanes.

Motion sickness occurs when the brain receives mismatched sensory signals for motion. This happens when the inner ear, which monitors balance changes, perceives movement -- the rocking to and fro of a cruise ship, say -- while the eye detects no motion.

The most common causes of this visual-vestibular conflict -- motion sickness -- are traveling on a large ship, which may seem to the eye as steady as a land-based hotel, and reading in cars.

Up to a point, seasickness may be less likely on small boats, where the eye can easily detect the rocking of the boat in the water. The severity of turbulence is also a factor.

Symptoms of motion sickness include nausea, dizziness, lack of appetite, perspiration, yawning, increased salivation and general malaise.

It is not clear why some people get motion sickness and others do not. Age, gender and general state of health are usually unrelated to the propensity to become nauseated on boats.

The first thing to do if you get motion sickness is to try to bring your eyes and inner ear into sync. If you're on a cruise, go up to the top deck and look out at the water. If you're in a car or train, put down your book or magazine and take a look outside the window. In either case, if you can, open a window and get some fresh air or wind blowing on your face, which is another form of sensory input from the outside to enhance orientation.

Many medications can help people whose vestibular systems -- or inner ears -- are challenged by motion. Many over-the-counter antihistamines, including Dramamine, will suppress the vestibular system and reduce sensations of nausea. Another medication that can steady the dizzy seafarer is meclizine (Bonine). All of these medications can cause drowsiness.

One powerful vestibular suppressant is scopolamine (Scopace), which comes in the form of a skin patch and is used by Navy sailors who have trouble with seasickness. People with known motion sickness often will use the skin patch prophylactically before going on a cruise -- to prevent any symptoms of seasickness from occurring. The patch should not be used by children, however, and special care should be taken in the case of the elderly or people with certain chronic medical and psychological conditions. Consult your physician first.

A related problem to seasickness is disembarkment syndrome, in which the passenger continues to feel the rocking sensation of a boat or a plane after returning to solid ground. It is normal for this feeling to last for a few hours. In some rare cases, however, the body's vestibular system fails to acclimate to solid ground for days after a cruise. If this happens, consult a physician. Medication may be required to suppress the vestibular system and, in extreme cases, it may be necessary to undergo balance therapy to reprogram the inner ear.

There are no comments - be the first to comment